Alert archive / Colorado / High Wind Warnings in 2025

High Wind Warning 1, NWS Denver/Boulder, CO

January 21, 2025Boulder County, Broomfield County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this high wind warning at Jan 21, 2025, 5:01 PM MST for Boulder County, Broomfield County, Jefferson County, Colorado. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 2025, 5:01 PM MST (00:01 UTC)
Expired
Jan 21, 2025, 11:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 5:04 PM MSTNON-TSTM WND GST 813 Sw Rocky Flats, COMesonet station CO109 Rocky Flats Hwy 93 and 72.
Jan 21, 5:15 PM MSTNON-TSTM WND GST 562 Nnw Marshall, COMesonet station BLD01 Boulder Fairview.
Jan 21, 5:24 PM MSTNON-TSTM WND GST 804 Ssw Rocky Flats, COMesonet station TT867 Arvada.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2025-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2025-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS75 KBOU 220001
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
501 PM MST Tue Jan 21 2025

COZ039-220600-
/O.NEW.KBOU.HW.W.0001.250122T0001Z-250122T0600Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
Including the cities of Arvada, Golden, Longmont, Boulder, and
Lakewood
501 PM MST Tue Jan 21 2025

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...West winds 30 to 50 mph with gusts up to 75 mph.

* WHERE...Boulder and the western suburbs of Denver.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Blowing snow will reduce visibility to less than a 
  quarter mile in places, especially along Highway 93 between 
  Boulder and Golden.

* ADDITIONAL DETAILS...Wind gusts between 60 and 80 mph have been 
  reported between Boulder and Coal Creek Canyon, with localized 
  ground blizzard conditions along Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
1 follow-up statement
478 
WWUS75 KBOU 220601
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
1101 PM MST Tue Jan 21 2025

COZ039-220715-
/O.EXP.KBOU.HW.W.0001.000000T0000Z-250122T0600Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
Including the cities of Longmont, Golden, Lakewood, Arvada, and
Boulder
1101 PM MST Tue Jan 21 2025

...HIGH WIND WARNING HAS EXPIRED...

Strong winds have decreased some, but windy conditions will 
linger into the early morning hours across parts of the areas. If 
traveling tonight expect to encounter areas of blowing and drifting 
snow as well as slippery spots.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 21, 2:17 PM MST, 2 hours 44 minutes earlier. Its key messages:

  • Windy with areas of blowing snow today and tonight in the Front Range Mountains and foothills.
  • Light mountain snow will return Wednesday.
  • Temperatures moderating somewhat through the rest of the week, with Friday seeing near normal to slightly above normal temps.
  • Another system expected late Friday into Saturday, with increasing potential for moderate snow for the mountains, foothills and urban corridor.
Area forecast discussion, Jan 21, 2:17 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
217 PM MST Tue Jan 21 2025

.KEY MESSAGES...

- Windy with areas of blowing snow today and tonight in the Front
  Range Mountains and foothills.

- Light mountain snow will return Wednesday.

- Temperatures moderating somewhat through the rest of the week,
  with Friday seeing near normal to slightly above normal temps.

- Another system expected late Friday into Saturday, with
  increasing potential for moderate snow for the mountains,
  foothills and urban corridor.

&&

.SHORT TERM /Through Wednesday/...
Issued at 106 PM MST Tue Jan 21 2025

Well folks we did it, we finally reached close to, if not several
degrees above, freezing in many spots this afternoon, minus the
mountain valleys and the high country itself. Those southwest winds
really helped to scour out the low-level arctic airmass over the
foothills, urban corridor, and the plains. The airmass that only
penguins and polar bears enjoy - I assume.

Winds over the next 24 hours will become quite or continued strong
(high country) as the next clipper like system dives through the
region on Wednesday. There is a hint of mountain wave developing,
continuing to strengthen late tonight, but as mentioned before we
have some meager height falls and don't see a ton of capping aloft
(WAA) and the cross barrier flow isn't 100% west-east either.
Regardless there is enough of all of the above to allow some better
mixing and wave breaking farther east into the urban corridor late
this evening through much of the overnight hours. Gusts could reach
up to 30-40 MPH across the urban corridor and plains, nearly 80-90%
chances, and then pushing 60-65 MPH over the high country and
adjacent foothills, 80-90% as well. The mountain wave is expected to
pull farther west again by mid-Wednesday morning as the
aforementioned clipper/shortwave moves through with the second
momentum transfer/gusts to the region. Fortunately the winds will
help keep us from decoupling too much tonight allowing overnight
lows to only drop into the teens across the plains and urban areas,
and single digits in the foothills...much colder over the mountain
valleys where mixing is harder to come by.

Not a lot of moisture with the quick moving system and again the
cross barrier flow isn't 100% great for upslope either, so expecting
just a handful of inches of fresh powder for the northern mountains.
Temperatures are expected to climb back towards the freezing mark
but not too much higher than low-30s in the wake of the shortwave.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 106 PM MST Tue Jan 21 2025

A secondary weak shortwave clips Colorado Wednesday night into
Thursday, with the mountains continuing to squeeze out some light
snow showers through Thursday morning, although amounts should be
fairly inconsequential. This wave will pump the brakes on the
warming trend, with snow cover and clouds keeping things cooler in
the morning, and strengthening north winds behind the shortwave
having the same effect in the afternoon for the plains. Highs will
therefore hover within a few degrees of the freezing mark for the
lower elevations, with temperatures also holding steady in the
high country. There could be pockets of patchy blowing (or more
likely drifting) snow Thursday afternoon in the plains as gusts
push above 30-35 mph, although generally the stronger winds should
be in areas of limited to no snow pack.

Upper-level ridging replaces the outgoing shortwave as we head
into Friday, finally allowing for a more noticeable warm up into
the upper 30's and potential 40's east of the mountains. That
said, there's still room for temperatures to end up on the lower
end of guidance if we see an earlier frontal passage.

On the topic of the frontal passage... we're still seeing
relatively ample run-to-run consistency pointing to a rapidly
amplifying positively-tilted trough along the West Coast later on
Friday (Canadian ensemble suite aside), and favoring the
development of a surface low to the S/SE of our forecast area
around Friday night, which should bring an 80% or higher chance of
snow to much of the region. As is typical, the mountains should
be first in line, with snow potential ramping up starting Friday
afternoon as flow aloft becomes more zonal and moisture advection
increases. Conditions will gradually become more favorable for
snow to spread into lower elevations Friday evening and especially
overnight as low-level flow takes on a more northeasterly
component behind the front and moisture deepens. Forecast
soundings indicate potential for a brief period of heavier snow
with a well-saturated DGZ Friday night or Saturday, and possibly
some contribution from the right-entrance region of a modest jet
streak. Upslope flow looks to be mostly on the shallow and weak
side, but nonetheless should be present in some capacity. There
are still notable differences in moisture content and track which
make it too early to discuss accumulation details, but a light to
moderate snowfall event looks increasingly likely (80% chance)
for the urban corridor and foothills, with moderate snow
anticipated in the high country, particularly the northern
mountains.

There's a little less certainty as far as how quickly this system
will move out, with the Canadian ensemble suite especially excited
about Sunday precipitation potential. For now, will retain a
chance (25-40%) of snow for the lower elevations Sunday, with
greater potential for snow to linger the high country. Regardless,
colder temperatures will unsurprisingly be making a return for the
weekend as highs drop back into the 20's.

Solutions start to diverge more considerably come early next week,
though generally favor a drying trend into at least Monday with
some moderation in temperatures.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1045 AM MST Tue Jan 21 2025

Remainder of today...VFR. Main concern is the timing of the
westerly winds and subsequent gusts this afternoon/evening. Hi-res
ensemble guidance shows a puff of 30 knots across DEN/APA this
afternoon therefore we included a TEMPO at both terminals - this
is ahead of the bigger west-northwest push later this evening.
Once we get the mountain wave to push eastward, again later this
evening, we won't lose the gusts until closer to sunrise on
Wednesday morning. BJC will likely see the westerly gusts
throughout the remainder of the day, increasing late evening
closer to 40 knots. High confidence.

Wednesday...VFR. Still dealing with gusts after a few hours of
decreased surface flow between 11-16Z at DEN/APA - BJC still
gusting. Many of the gusts will remain around 30 knots tomorrow.
Still thinking that the winds will be more NW than WNW for the
late morning and afternoon hours. High confidence.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Heavener
LONG TERM...Rodriguez
AVIATION...Heavener
Hazardous weather outlook, Jan 21, 11:08 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MST Tue Jan 21 2025

COZ030>051-221815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MST Tue Jan 21 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Gusty west winds are expected develop today and tonight in the
Front Range Mountains as well as in and near the foothills. Wind
gusts of 30 to 50 mph are expected with a few of the wind prone
locations reaching 60 mph. This will produce areas of blowing and
drifting snow, which may reduce visibility and produce slippery
roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Breezy conditions (gusts 35-45 mph) may lead to patchy blowing
snow in the plains Wednesday and Thursday. The mountains will see
light snow Wednesday. There's greater potential for the return of
more widespread snow to the mountains and lower elevations Friday
night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jan 21, 12:04 PM MST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1204 PM MST Tue Jan 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     Snow             1 NNE Mountain View     39.79N 105.04W
01/21/2025  M5.1 Inch        Denver             CO   Trained Spotter

            Storm Total.

&&

GH
Local storm report, Jan 21, 3:23 PM MST, 1 hour 38 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
323 PM MST Tue Jan 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Non-Tstm Wnd Gst 2 NW Rocky Flats        39.91N 105.23W
01/21/2025  M78 MPH          Jefferson          CO   Mesonet

            NREL Flatirons Campus NWTC M2.

1212 PM     Non-Tstm Wnd Gst 3 SE Tolland            39.87N 105.55W
01/21/2025  M76 MPH          Gilpin             CO   AWOS

            AWOS station KC99 Dakota Hill.

0302 PM     Non-Tstm Wnd Gst 3 SW Rocky Flats        39.87N 105.24W
01/21/2025  M71 MPH          Jefferson          CO   Mesonet

            Mesonet station CO109 Rocky Flats Hwy 93 and
            72.

1231 PM     Non-Tstm Wnd Gst 1 SSE Dumont            39.76N 105.59W
01/21/2025  M66 MPH          Clear Creek        CO   Mesonet

            Mesonet station CO189 I-70 Dumont.

0200 PM     Non-Tstm Wnd Gst 4 NNW White Ranch Open  39.87N 105.32W
01/21/2025  M65 MPH          Jefferson          CO   Mesonet

            Mesonet station 1925W Coal Creek Canyon.

&&

Nearby

High Wind Warnings in Colorado, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.